Younger wom-en taking a commonly prescribed thyroid hormone may be at increased risk for bone-thinning osteoporosis if they are treated with too high a dose for a long period of time, researchers reported Thursday.

The drug, called L-thyroxine or L-T4, apparently lowered hip bone density by 10 percent to 13 percent in 31 premenopausal women who had been taking it for more than five years for their thyroid conditions, the researchers from the University of Massachusetts Medical School in Worchester reported in the Journal of the American Medical Association.While noting the women in their study were taking doses of L-T4 that would now be considered excessive, the researchers urged physicians to carefully monitor doses "to avoid long-term use of dosages that are excessive for the thyroid condition being treated."

The researchers also emphasized the need further study.

L-T4 is commonly prescribed to women with thyroid conditions, and the women in the study were taking the drug for well-accepted reasons, the researchers noted.